Hail, Olmsted
- When
- July 18, 12:43 PM CST
- Where
- Olmsted County, 1 mi W of Byron
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 44.033, -92.667
Storm spotters reported dime size hail and also sighted a funnel cloud, which did not touch down. In the Preston area (Fillmore County), winds estimated at 60 mph damaged corn fields and toppled some large trees.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Storm spotters reported dime size hail and also sighted a funnel cloud, which did not touch down. In the Preston area (Fillmore County), winds estimated at 60 mph damaged corn fields and toppled some large trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 18, 2:45 AM CST, 9 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 345 AM CDT THU JUL 18 2002 DATA ANALYSIS AT 18/06Z SHOWS THE FRONT EXTENDING FROM JUST NORTH OF A KAUW-KULM-KMML LINE. REGIONAL RADAR SHOWING SCATTERED SLOW MOVING THUNDERSTORMS OVER EASTERN IOWA WHERE THE CAP IS THE WEAKEST. LOW LEVEL MOISTURE TRANSPORT HAS LEAD TO THE DEVELOPMENT OF AN MCS OVER NORTH DAKOTAS. AIRMASS OVER THE FORECAST AREA REMAINS CAPPED FOR NOW. MAIN FORECAST FOCUS WILL BE THE FRONT MOVING INTO...THEN THROUGH THE FORECAST AREA TODAY AND TONIGHT. MODEL INITIALIZATION OF THE ETA/AVN SEEMS REASONABLE. ETA IS MUCH FASTER BRINGING THE FRONT THROUGH THE FORECAST AREA THAN THE AVN. IN FACT...THE ETA CAPE/LI FIELDS SUGGEST TIMING SIMILAR TO THE AVN. THINK THE FRONT WILL PUSH INTO THE CENTRAL PORTION OF THE FORECAST AREA /KLSE-KRST-KVOK/ ABOUT 17Z...THEN THROUGH THE FORECAST AREA BY 00Z. MUCAPES WILL BUILD AHEAD OF THE FRONT TO ABOUT 2500 J/KG BY MIDDAY...AND 3500 J/KG BY PEAK HEATING. THIS IN CONJUNCTION WITH A WEAK CAP /0-30 CIN NEAR THE FRONT/ AND CONVERGENCE ALONG THE FRONT SHOULD CAUSE THE BOUNDARY TO CONVECT THIS MORNING AS IT MOVES SOUTH. THIS SHOULD CONTINUE TODAY INTO THE EVENING AS IT HEADS SOUTH. ABOVE AVERAGE CONFIDENCE FOR THIS GIVEN WHAT HAPPENED TODAY ACROSS MINNESOTA AND NORTHERN WISCONSIN NEAR THIS FRONT. SEVERE THREAT WITH THESE STORMS SHOULD BE MAINLY HAIL GIVEN THE AMOUNT OF INSTABILITY /SEE CAPE ABOVE/ AND WET BULB ZERO HEIGHTS OF 11-12 KFT. HOWEVER...ENVIRONMENTAL SHEAR REMAINS WEAK WITH THESE STORMS. THEREFORE...DO NOT EXPECT ANY LONG LIVED ROTATING UPDRAFTS OR ORGANIZED LINEAR SEGMENTS. LOOK AT THE 18/06Z ETA SUGGESTS THE PRECIPITATION ONSET WILL BE DELAYED A FEW HOURS. THEN...IT DEVELOPS SOME ADDITIONAL MOISTURE TRANSPORT TONIGHT...WHICH ENHANCES CONVECTION INTO AN MCS. THIS SEEMS REASONABLE...AND GIVEN CURRENT FORECAST...WILL CONTINUE CHANCE OF THUNDERSTORMS TONIGHT. HIGH PRESSURE BUILDS INTO THE GREAT LAKE STATES FRIDAY THROUGH SATURDAY. THIS WILL PRODUCE EASTERLY FLOW ACROSS THE FORECAST AREA. THIS WILL KEEP HIGHS DOWN SOME...DESPITE WARM 850 MB TEMPERATURES CONTINUING. PRECIPITATION CHANCES NIL WITH A DRY BOUNDARY LAYER...AND NOT TOO MANY CLOUDS FOR FRIDAY AND SATURDAY. .LSE...NONE. KRC
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-190300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1240 PM CDT THU JUL 18 2002 HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. TIMING - FOR THIS AFTERNOON THROUGH THIS EVENING. LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. DISCUSSION - A NEARLY STATIONARY FRONT EXTENDED FROM EASTERN WISCONSIN INTO SOUTHERN MINNESOTA. THIS FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH THIS AFTERNOON...AND WILL SERVE AS A FOCAL POINT FOR SHOWERS AND THUNDERSTORMS. THE ATMOSPHERE AROUND THE AREA IS MOIST AND UNSTABLE...AND A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO A POSSIBILITY...DUE TO THE SLOW MOVEMENT OF THE STORMS. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED. THOMPSON
The Minneapolis radar (KMPX), 115 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
1 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308964, 5308965, 5308966.